0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Extreme Elevation of Creatinine Phosphokinase Levels in Neuroleptic Malignant Syndrome Associated With Atypical Antipsychotics
BRIAN LADDS; PIERRE THOMAS; CARLINA MEJIA; DAVID HAUSER
Am J Psychiatry 2009;166:114-115. doi:10.1176/appi.ajp.2008.08101485

To the Editor: Neuroleptic malignant syndrome may develop subsequent to treatment with typical or atypical antipsychotics (1). An elevated level of creatinine phosphokinase is not required for a DSM-IV diagnosis of neuroleptic malignant syndrome, but it is common. During the past 5 years, creatinine phosphokinase has typically been reported at levels between 1,000 U/l and 10,000 U/l in cases of neuroleptic malignant syndrome (2, 3). A creatinine phosphokinase level of 800,000 U/l was reported for a patient who was being treated with a conventional antipsychotic (3). We report a case involving the use of the atypical antipsychotic clozapine and a creatinine phosphokinase level that exceeded 390,000 U/l.

“Mr. N” was a 28-year-old man with schizophrenia who believed that he existed within a video game and that he originated from another galaxy. He was treated for 5 months with risperidone, 6 mg/day, aripiprazole, 30 mg/day, and valproate, 1,000 mg/day. To reduce symptoms, clozapine was increased to 400 mg/day over 15 days, overlapping with risperidone for 10 days and with valproate briefly.

The patient complained of weakness, stiffness of the neck, diarrhea, and dysphagia. He manifested fever (101.1 °F), tachycardia (120 beats/min), hypertension (146/65 mmHg), and tachypnea (25 breaths/min). His physical examination revealed muscle weakness and pain upon palpation of his extremities. Treatment with clozapine was discontinued. The patient’s creatinine phosphokinase level was 1,500 U/l. His cardiac fraction increased to 25.6 ng/dl, and his troponin levels increased to 18.6 ng/dl, with EKG changes suggestive of myocardial infarction.

Mr. N’s fever later returned (102.2 °F); his creatinine phosphokinase level was 392,623 U/l; his white blood cell count was 18.7; and myoglobinuria was noted. However, the patient’s serum creatinine level was normal. Bromocriptine and lorazepam were administered. The patient was hydrated, developed pulmonary edema, was intubated, and required restraints to prevent self-extubation. A CT scan showed pulmonary embolism, and a muscle biopsy was nonrevealing. A complete physical recovery ensued, but the patient’s psychosis persisted.

In our patient, clozapine may not have been the sole cause of neuroleptic malignant syndrome, since risperidone (2) and aripiprazole (2), despite their discontinuance, may have contributed. In addition, the concomitant use of valproate (4) and lithium (1) has been reported as a risk factor.

Some authors have noted that patients being treated with atypical antipsychotics may present with atypical features of neuroleptic malignant syndrome (1, 2). Other investigators have reported typical neuroleptic malignant syndrome features from treatment with atypical antipsychotics (4). Although our patient presented with neck stiffness, no rigidity was found, and no fever was initially noted. Additionally, he did not manifest a number of symptoms associated with neuroleptic malignant syndrome, such as altered mental status, tremor, diaphoresis, mutism, incontinence, and sialorrhea.

Many patients who develop neuroleptic malignant syndrome with high creatinine phosphokinase levels develop renal failure, which is often a main cause of death. In the present case, despite extreme elevations of creatinine phosphokinase levels, renal function was preserved, although cardiac and pulmonary complications emerged. Nearly all reports of neuroleptic malignant syndrome within the past 5 years involved a creatinine phosphokinase level ≤10,000 U/l. Why do creatinine phosphokinase levels vary so markedly? Some investigators have suggested that the creatinine phosphokinase level is a prognostic indicator (3). If this is the case, our patient’s total recovery is striking.

1.Pelonero AL, Levenson JL, Pandurangi AK: Neuroleptic malignant syndrome: a review. Psychiatr Serv 1998; 49:1163–1172
 
2.Croarkin PE, Emslie GJ, Mayes TL: Neuroleptic malignant syndrome associated with atypical antipsychotics in pediatric patients: a review of published cases. J Clin Psychiatry 2008; 17:e1–e9
 
3.Sanai T, Matsui R, Hirano T, Torichigai S, Yotsueda H, Higashi H, Hirakata H, Iida M: Successful treatment of six patients with neuroleptic malignant syndrome associated with myoglobulinemic renal failure. Ren Fail 2006; 28:51–55
 
4.Hanft A, Eggleston CF, Bourgeois JA: Neuroleptic malignant syndrome in an adolescent after brief exposure to olanzapine. J Child Adolesc Psychopharmacol 2004; 14:481–487
 
+

References

+The authors report no competing interests.

+This letter (doi: 10.1176/appi.ajp.2008.08101485) was accepted for publication in October 2008.

+

References

1.Pelonero AL, Levenson JL, Pandurangi AK: Neuroleptic malignant syndrome: a review. Psychiatr Serv 1998; 49:1163–1172
 
2.Croarkin PE, Emslie GJ, Mayes TL: Neuroleptic malignant syndrome associated with atypical antipsychotics in pediatric patients: a review of published cases. J Clin Psychiatry 2008; 17:e1–e9
 
3.Sanai T, Matsui R, Hirano T, Torichigai S, Yotsueda H, Higashi H, Hirakata H, Iida M: Successful treatment of six patients with neuroleptic malignant syndrome associated with myoglobulinemic renal failure. Ren Fail 2006; 28:51–55
 
4.Hanft A, Eggleston CF, Bourgeois JA: Neuroleptic malignant syndrome in an adolescent after brief exposure to olanzapine. J Child Adolesc Psychopharmacol 2004; 14:481–487
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 2

Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 10.  >
Topic Collections
Psychiatric News
PubMed Articles